Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Mar 7, 2024, 5:50 PM CST for Chautauqua County, Montgomery County, Kansas. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2024, 5:50 PM CST (23:50 UTC)
- Expired
- Mar 7, 2024, 6:15 PM CST
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 5:57 PM CST | HAIL 0.88 | Niotaze, KS | |
| Mar 7, 6:00 PM CST | FUNNEL CLOUD | 1 Ne Caney, KS | Corrects previous funnel cloud report from 1 NE Caney. Funnel Cloud east of Caney. |
| Mar 7, 6:00 PM CST | FUNNEL CLOUD | 2 E Caney, KS | Funnel Cloud east of Caney. |
| Mar 7, 6:00 PM CST | FUNNEL CLOUD | 2 E Caney, KS | Corrects previous funnel cloud report from 1 NE Caney.. Funnel Cloud east of Caney. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 2:27 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WFUS53 KICT 072350
TORICT
KSC019-125-080015-
/O.NEW.KICT.TO.W.0001.240307T2350Z-240308T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
550 PM CST Thu Mar 7 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Montgomery County in southeastern Kansas...
Southeastern Chautauqua County in southeastern Kansas...
* Until 615 PM CST.
* At 550 PM CST, a severe thunderstorm capable of producing a tornado
was located near Peru, or near Caney, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Caney around 555 PM CST.
Havana around 605 PM CST.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3709 9606 3712 9580 3700 9581 3700 9609
TIME...MOT...LOC 2350Z 266DEG 16KT 3703 9603
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BUTLER1 follow-up statement
146
WWUS53 KICT 080001
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
601 PM CST Thu Mar 7 2024
KSC019-080010-
/O.CAN.KICT.TO.W.0001.000000T0000Z-240308T0015Z/
Chautauqua KS-
601 PM CST Thu Mar 7 2024
...THE TORNADO WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.
&&
LAT...LON 3709 9596 3711 9580 3710 9580 3700 9581
3700 9597
TIME...MOT...LOC 0000Z 272DEG 18KT 3701 9594
$$
KSC125-080015-
/O.CON.KICT.TO.W.0001.000000T0000Z-240308T0015Z/
Montgomery KS-
601 PM CST Thu Mar 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
SOUTHWESTERN MONTGOMERY COUNTY...
At 600 PM CST, a severe thunderstorm capable of producing a tornado
was located over Caney, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Caney around 605 PM CST.
Tyro around 610 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3709 9596 3711 9580 3710 9580 3700 9581
3700 9597
TIME...MOT...LOC 0000Z 272DEG 18KT 3701 9594
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BUTLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Mar 7, 5:32 PM CST, 18 minutes earlier. Its key messages:
- * Severe storm chances through this evening across south central and southeast Kansas. * Much cooler on Friday with rain possibly ending as light snow or flurries in central Kansas (little if any snow accums). * Dry over the weekend and warming early next week.
Area forecast discussion, Mar 7, 5:32 PM CST, 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 532 PM CST Thu Mar 7 2024 .KEY MESSAGES... * Severe storm chances through this evening across south central and southeast Kansas. * Much cooler on Friday with rain possibly ending as light snow or flurries in central Kansas (little if any snow accums). * Dry over the weekend and warming early next week. && .DISCUSSION... Issued at 221 PM CST Thu Mar 7 2024 Main challenge into this evening is the position of the surface warm front in vicinity of the KS/OK border area where heightened window for surface based severe storms/supercells will be possible. In that regard, the short term models have handled this fairly well showing MLCAPE values of 1000-1500 j/kg in presence of 45 to 50 kts of deep layer near time of peak heating. So little change to expectations already advertised in the hazardous weather messaging with largest hail and non-zero tornado risk over far southern portions of the forecast area. Otherwise, still expect scattered strong to marginally severe elevated storms just north of the front across the rest of south central and southeast Kansas, though better chances should shift primarily east of the turnpike by mid-evening. We look to keep a reservoir of weak elevated instability through early Friday across mainly southeast Kansas for embedded thunder with scattered rain showers/light rain/drizzle further west over the rest of the area into central Kansas. It will become marginally cold enough for some mixed snow/rain to light snow/flurries in central Kansas before the precip ends by Friday afternoon. Gradual drying in the wake of the upper trof portends to a dry seasonably cool Saturday with general ridging aloft and milder southerly low level return flow on Sunday. A weak shortwave aloft will undercut the weak ridging across the Plains, moving just south of the area Sunday night into Monday with little fanfare for Kansas. Increasingly mild southerly low level flow on Monday will send temperatures well above climo again with many areas topping 70F. Confidence is somewhat lower in the latter portion of the extended forecast next week with quite a bit of variance among the medium range guidance. There is general agreement on deeper upper troughing across the Southwest conus by Thursday with southwest flow aloft downstream over Kansas. A surface cold front looks to slide into the area by then which would be the focus for precip chances. Darmofal && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 1159 AM CST Thu Mar 7 2024 Areas of showers and thunderstorms will be possible for the ICT and KCNU terminals for the first six to eight hours of the TAF period. KCNU is likely to have more of this activity than ICT. Thunderstorm residence time does not appear to be more than 20 minutes at a time but there could be multiple rounds of thunder at KCNU tonight. By 12Z tomorrow. IFR and LIFR CIG can be expected across the region for all terminals. Light rain will also be possible as well. There is also a chance for some low level ICG (010-050 AGL) after 12Z tomorrow morning. KICT, KHUT, KSLN, KGBD and KRSL until about 20Z tomorrow. Otherwise, there are no other aviation weather issues expected for this TAF period. && .FIRE WEATHER... Issued at 221 PM CST Thu Mar 7 2024 Fire weather concerns will remain on the low side through the weekend and will likely see prescribed burning across parts of the area. Warm, breezy, and dry conditions will return on Monday afternoon and should result in very high grassland fire danger for locations from the Flint Hills westward across south central and central Kansas. Very high fire danger is possible on Tuesday afternoon for portions of south central Kansas. KED && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KED AVIATION...ELM FIRE WEATHER...KED
Hazardous weather outlook, Mar 7, 2:47 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 247 PM CST Thu Mar 7 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 247 PM CST Thu Mar 7 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late This Afternoon through Tonight Another round of thunderstorms is expected late this afternoon through tonight across south central and southeast Kansas. Strong to severe storms will be possible through this evening, capable of large hail up to half-dollar size. Locally damaging winds to 65 mph and a tornado are also a remote possibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms may continue into Friday primarily across southeast Kansas. They are not expected to be strong or severe. Very high grassland fire danger is possible on Monday afternoon from the Flint Hills westward across south central and central Kansas. Very high fire danger is also possible for south central Kansas on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through early this evening for portions of south central and southeast Kansas, mainly south of a line from Wichita to Chanute. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Mar 7, 4:18 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 PM CST Thu Mar 7 2024
KSZ071-072245-
Woodson KS-
418 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT WOODSON COUNTY THROUGH 445 PM
CST...
At 418 PM CST, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yates Center, Neosho Falls, Rose, Piqua, and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.
&&
LAT...LON 3774 9553 3782 9591 3804 9587 3804 9552
TIME...MOT...LOC 2218Z 264DEG 22KT 3793 9581
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BUTLERSpecial weather statement, Mar 7, 4:21 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
421 PM CST Thu Mar 7 2024
KSZ092-072245-
Sumner KS-
421 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SUMNER COUNTY
THROUGH 445 PM CST...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caldwell, South Haven, Hunnewell, and Perth.
This includes Interstate 35 between Mile Markers 10 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
south central Kansas.
&&
LAT...LON 3700 9774 3723 9768 3724 9733 3700 9735
TIME...MOT...LOC 2221Z 208DEG 16KT 3701 9761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, Mar 7, 4:43 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
443 PM CST Thu Mar 7 2024
KSZ071-072-072315-
Woodson KS-Allen KS-
443 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WOODSON AND ALLEN
COUNTIES THROUGH 515 PM CST...
At 443 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles east of Yates Center, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Savonburg,
Elsmore, Mildred, Bassett, Petrolia, Iola Airport, and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.
&&
LAT...LON 3773 9509 3773 9564 3804 9567 3804 9508
TIME...MOT...LOC 2243Z 273DEG 18KT 3788 9561
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BUTLERSpecial weather statement, Mar 7, 4:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
445 PM CST Thu Mar 7 2024
KSZ092-072315-
Sumner KS-
445 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUMNER COUNTY
THROUGH 515 PM CST...
At 445 PM CST, Doppler radar was tracking a strong thunderstorm near
South Haven, or 8 miles east of Caldwell, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellington, South Haven, Mayfield, Hunnewell, and Perth.
This includes Interstate 35 between Mile Markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
south central Kansas.
&&
LAT...LON 3728 9755 3729 9721 3700 9720 3700 9755
TIME...MOT...LOC 2245Z 238DEG 28KT 3707 9747
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, Mar 7, 5:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
512 PM CST Thu Mar 7 2024
KSZ072-072345-
Allen KS-
512 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT ALLEN COUNTY THROUGH 545 PM
CST...
At 511 PM CST, Doppler radar was tracking a strong thunderstorm over
Gas, or over La Harpe, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Bassett,
and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.
&&
LAT...LON 3782 9509 3773 9509 3773 9545 3799 9539
3801 9508 3782 9508
TIME...MOT...LOC 2311Z 274DEG 29KT 3788 9534
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, Mar 7, 5:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
540 PM CST Thu Mar 7 2024
KSZ098-099-080015-
Montgomery KS-Chautauqua KS-
540 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH 615 PM CST...
At 539 PM CST, Doppler radar was tracking a strong thunderstorm over
Peru, or 7 miles northwest of Caney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caney, Tyro, Peru, Havana, Bolton, Niotaze, and Independence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.
&&
LAT...LON 3719 9616 3721 9580 3700 9574 3700 9610
TIME...MOT...LOC 2339Z 246DEG 14KT 3706 9606
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 4:49 AM CST | Special Weather Statement | ICT | Harper | 26 min |
| Mar 7, 5:14 AM CST | Special Weather Statement | ICT | Sumner | 46 min |
| Mar 7, 5:23 AM CST | Special Weather Statement | ICT | Kingman | 37 min |
| Mar 7, 5:37 AM CST | Special Weather Statement | ICT | Greenwood | 38 min |
| Mar 7, 5:40 AM CST | Special Weather Statement | ICT | Rice | 35 min |
| Mar 7, 5:45 AM CST | Special Weather Statement | ICT | Sumner | 30 min |
| Mar 7, 5:54 AM CST | Special Weather Statement | ICT | Sedgwick | 36 min |
| Mar 7, 6:06 AM CST | Special Weather Statement | ICT | Cowley | 24 min |
| Mar 7, 6:13 AM CST | Special Weather Statement | ICT | Reno | 32 min |
| Mar 7, 6:17 AM CST | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 28 min |
| Mar 7, 6:33 AM CST | Special Weather Statement | ICT | Sedgwick | 27 min |
| Mar 7, 7:20 AM CST | Special Weather Statement | ICT | Harvey | 25 min |
| Mar 7, 7:46 AM CST | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 7, 4:18 PM CST | Special Weather Statement | ICT | Woodson | 27 min |
| Mar 7, 4:21 PM CST | Special Weather Statement | ICT | Sumner | 24 min |
| Mar 7, 4:43 PM CST | Special Weather Statement | ICT | Allen | 32 min |
| Mar 7, 4:45 PM CST | Special Weather Statement | ICT | Sumner | 30 min |
| Mar 7, 5:12 PM CST | Special Weather Statement | ICT | Allen | 33 min |
| Mar 7, 5:40 PM CST | Special Weather Statement | ICT | Montgomery | 35 min |
| Mar 7, 5:46 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 44 min |
| Mar 7, 5:55 PM CST | Special Weather Statement | ICT | Chautauqua | 35 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.